Alert archive / Pennsylvania / Areal Flood Warnings in 2020

Areal Flood Warning 2, NWS Philadelphia/Mount Holly

January 25, 20204 counties in Pennsylvania

NWS Philadelphia/Mount Holly issued this areal flood warning at Jan 25, 2020, 11:55 AM EST for 4 counties in Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 25, 2020, 11:55 AM EST (16:55 UTC)
Expired
Jan 25, 2020, 3:00 PM EST
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Chester County, PA, Lehigh County, PA, Montgomery County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 99 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 25, 12:15 PM ESTFLOOD1 Ne Belmont Hills, PAFLOODING ON I-76 NEAR MM 336-338.
Jan 25, 12:32 PM ESTFLOOD1 Nw East Vincent Twp, PAELLIS WOODS ROADS FLOODED. ALL LANES CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WGUS41 KPHI 251655
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1155 AM EST Sat Jan 25 2020

PAC029-077-091-101-252000-
/O.NEW.KPHI.FA.W.0002.200125T1655Z-200125T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lehigh PA-Montgomery PA-Chester PA-Philadelphia PA-
1155 AM EST Sat Jan 25 2020

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  South central Lehigh County in eastern Pennsylvania...
  Western Montgomery County in southeastern Pennsylvania...
  Northeastern Chester County in southeastern Pennsylvania...
  Northwestern Philadelphia County in southeastern Pennsylvania...

* Until 300 PM EST.

* At 1154 AM EST, Doppler radar and automated rain gauges indicated
  that heavy rain was falling over the area. The heavy rain will
  cause flooding. Up to two inches of rain have already fallen.

* Some locations that could experience flooding include...
  Philadelphia, Norristown, Pottstown, Phoenixville, West Norriton,
  East Norriton, Conshohocken, Collegeville, Royersford, Trappe, East
  Greenville, Schwenksville, Green Lane, Pughtown, Spring Mount,
  Valley Forge, Geryville, King Of Prussia, Plymouth Meeting and
  Skippack.

This includes the following highways...
 Interstate 476 in Pennsylvania between mile markers 16 and 19.
 Pennsylvania Turnpike near exit 326.
 Interstate 76 in Pennsylvania between mile markers 327 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4016 7581 4020 7565 4024 7565 4026 7560
      4018 7551 4022 7549 4040 7556 4047 7552
      4044 7548 4031 7541 4018 7540 4008 7525
      4001 7521 4007 7536 4004 7542 4011 7552
      4014 7583

$$

Haines
2 follow-up statements
755 
WGUS81 KPHI 251713
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
1213 PM EST Sat Jan 25 2020

PAC029-077-091-101-252000-
/O.CON.KPHI.FA.W.0002.000000T0000Z-200125T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lehigh PA-Montgomery PA-Chester PA-Philadelphia PA-
1213 PM EST Sat Jan 25 2020

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EST FOR SOUTH
CENTRAL LEHIGH...WESTERN MONTGOMERY...NORTHEASTERN CHESTER AND
NORTHWESTERN PHILADELPHIA COUNTIES...

At 1207 PM EST, Doppler radar and automated rain gauges indicated an
area of very heavy rainfall across the warned area. Up to two inches 
of rain have already fallen. Some of the river gauge readings have 
reached 8.08 feet at Phoenixville along the French Creek, 4.05 feet 
at Hillegass along the West Branch of the Perkiomen Creek, and 8.07 
feet at Valley Forge along the Valley Creek. 

Some locations that could experience flooding include...
Philadelphia, Norristown, Pottstown, Phoenixville, West Norriton,
East Norriton, Conshohocken, Collegeville, Royersford, Trappe, East
Greenville, Schwenksville, Green Lane, Pughtown, Spring Mount, Valley
Forge, Geryville, King Of Prussia, Plymouth Meeting and Skippack.

This includes the following highways...
 Interstate 476 in Pennsylvania between mile markers 16 and 19.
 Pennsylvania Turnpike near exit 326.
 Interstate 76 in Pennsylvania between mile markers 327 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4016 7581 4020 7565 4024 7565 4026 7560
      4018 7551 4022 7549 4040 7556 4047 7552
      4044 7548 4031 7541 4018 7540 4008 7525
      4001 7521 4007 7536 4004 7542 4011 7552
      4014 7583

$$

Davis
851 
WGUS81 KPHI 252002
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
302 PM EST Sat Jan 25 2020

PAC029-077-091-101-252012-
/O.EXP.KPHI.FA.W.0002.000000T0000Z-200125T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lehigh PA-Montgomery PA-Chester PA-Philadelphia PA-
302 PM EST Sat Jan 25 2020

...THE FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL LEHIGH...WESTERN
MONTGOMERY...NORTHEASTERN CHESTER AND NORTHWESTERN PHILADELPHIA
COUNTIES...

This warning has been replaced with Flood Warning number 6. 

LAT...LON 4016 7581 4020 7565 4024 7565 4026 7560
      4018 7551 4022 7549 4040 7556 4047 7552
      4044 7548 4031 7541 4018 7540 4008 7525
      4001 7521 4007 7536 4004 7542 4011 7552
      4014 7583

$$

Haines

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jan 25, 11:11 AM EST, 44 minutes earlier.

Area forecast discussion, Jan 25, 11:11 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1111 AM EST Sat Jan 25 2020

.SYNOPSIS...
Low pressure and an associated cold front will cross the Middle
Altantic region today. The low will further deepen as it moves
across New England tonight and into Sunday. High pressure will
then begin to build across the area early next week. A weak low
will pass well south of the area Tuesday. The next storm will
affect the area towards the end of the week and into early next
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak low pressure was located in Queen Anne's County, Maryland
around 10:00 am. The low will progress to the northeast, across
northern Delaware and southern New Jersey during the late
morning and afternoon hours.

Meanwhile, a middle level low will drift across southeastern
Michigan. The pattern was drawing a significant amount of
moisture northward from the Caribbean and the Atlantic waters
off the Southeast Coast this morning. Rain will continue in much
of our region into the afternoon and it will be heavy at times.

Temperatures remained near the freezing mark in the elevated
terrain of the Pocono Region and far northern New Jersey late
this morning. Ice will continue to accumulate at locations above
1000 feet until around midday. As a result, the Winter Weather
Advisory will remain in effect until noon. There could be some
pockets of freezing rain into the early afternoon, even as
temperatures continue to rise slowly. However, the threat should
not be widespread enough at that time to warrant continuing the
advisory.

The back edge of the rain was already into the lower
Susquehanna River Valley and along Chesapeake Bay late this
morning. The back edge should lift northeastward, across
northeastern Maryland, Delaware and southeastern Pennsylvania
through early afternoon, and across the Poconos, the Lehigh
Valley and New Jersey during the mid to late afternoon.

Temperatures will continue to range from the 30s in our
northern counties to the 50s in the south. The gusty east wind
is forecast to become light and variable before settling into
the west around 10 mph as the afternoon progresses.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight... While a spotty rain or snow shower will be possible
across the far north on developing westerly flow, the vast
majority of tonight will be dry as today's storm pulls away to
the north. Cooler air will start to bleed into the region, but
only gradually as lows will only drop into the low 30s for most.

Sunday... Westerly flow continues on Sunday as both surface and
upper level areas of low pressure move further north. Should be
a mainly dry day but probably plenty of stratocumulus
especially to the northwest with steep low level lapse rates. A
sprinkle or flurry is possible across the Poconos and northern
NJ. Otherwise, Sunday looks like a rather nice day. Despite the
westerly flow there is no cold air to the northwest to tap into
(a common theme this winter) so highs will end up mostly a few
degrees above average: upper 30s and low 40s to the north with
mid to upper 40s further south. The pressure gradient behind the
departing low is not strong, and wind gusts Sunday should only
reach 20-25mph.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The long term forecast was not edited overnight due to focus on
near term concerns. Looks to be a mainly quiet and high
pressure dominated week until perhaps the very end of the week
or next weekend, but very low confidence on any potential
storminess for that period. The previous long term discussion is
included below.

Fairly quiet weather expected as low pressure continues to move
away over Atlantic Canada while high pressure will gradually
build down from the north and west with time. This will keep the
region predominately in a dry W/NW flow through most of next
week. Most days should feature a good deal of sunshine though
some shortwaves riding through the upper level flow will bring
some cloudier periods from time to time. Temperatures look to
generally be near to a little above late January averages. Early
indications are that the next storm system could impact the
area next weekend but it's too early to forecast any specifics
with this system.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today...IFR ceilings with rain heavy at times. Some
improvement is possible from west to east between about 18Z and
22Z. East wind 10 to 15 knots gusting to 20 to 25 knots becoming
variable less than 10 knots for a time this afternoon, before
settling into the west around 10 knots. Medium confidence.

Tonight...MVFR improving to VFR this evening. VFR is expected
overnight as drier air arrives. Winds will remain W or NW at 5
to 10 knots. Medium confidence.

Outlook...

Sunday-Tuesday...Mainly VFR, though cigs could occasionally be
MVFR at times due to stratus. Winds remain mainly west to
northwest and may gust 15-20 knots at times through Tuesday.
-Moderate confidence.

Wednesday...Mainly VFR with NW winds 5-10 knots.

&&

.MARINE...
A Small Craft Advisory is now in effect on all waters. For the
ocean waters, seas will run 6 to 9 ft through tonight. Seas
should linger around 5 ft through the day Sunday, so the SCA was
extended through Sunday afternoon. East-southeasterly winds
could gust to 30 kt today. There is the potential for a couple
of isolated gale force gusts, but not expecting them to be
widespread or long lasting enough to warrant a Gale Warning. For
the Delaware Bay, the SCA will expire at noon today as winds
diminish. Sub-SCA conditions should continue through Sunday on
the Bay, though westerly winds on Sunday could gust to 20 kt.

Outlook...

Sunday night...Winds and waves are likely to remain above
advisory levels into the evening before diminishing overnight.

Monday-Wednesday...Winds and waves should remain mainly below
advisory levels through this period though winds could
occasionally gust to near or just over 20 knots at times.

&&

.TIDES/COASTAL FLOODING...
Only Cumberland county (NJ), Kent county (DE), and Sussex county
(DE) remain in the Coastal Flood Advisory this morning. The rest
of the zones have had high tide pass and water levels will
continue to subside. Towards Bowers Beach a prolonged high tide
is currently occurring with a decline in water levels expected
soon.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until noon EST today for PAZ054-055.
NJ...Winter Weather Advisory until noon EST today for NJZ001.
     Coastal Flood Advisory until 1 PM EST this afternoon for
     NJZ021.
DE...Coastal Flood Advisory until 1 PM EST this afternoon for
     DEZ002>004.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST Sunday for ANZ450>455.
     Small Craft Advisory until noon EST today for ANZ430-431.

&&

Synopsis...O'Hara
Near Term...Iovino
Short Term...O'Brien
Long Term...Fitzsimmons/O'Brien
Aviation...O'Brien/O'Hara
Marine...Haines/O'Brien/O'Hara
Tides/Coastal Flooding...
Hazardous weather outlook, Jan 25, 11:02 AM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1102 AM EST Sat Jan 25 2020

DEZ001-MDZ008-012-015-019-020-NJZ007>010-012>020-022>027-PAZ060>062-
070-071-101>106-261615-
New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Warren-Morris-
Hunterdon-Somerset-Middlesex-Western Monmouth-Eastern Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
1102 AM EST Sat Jan 25 2020

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NJZ001-PAZ054-055-261615-
Sussex-Carbon-Monroe-
1102 AM EST Sat Jan 25 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ002>004-NJZ021-261615-
Kent-Inland Sussex-Delaware Beaches-Cumberland-
1102 AM EST Sat Jan 25 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>455-261615-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1102 AM EST Sat Jan 25 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-261615-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
1102 AM EST Sat Jan 25 2020

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 25, 9:17 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
917 AM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FREEZING RAIN    POCONO MOUNTAINS MUNICI 41.14N 75.38W
01/25/2020  M0.24 INCH       MONROE             PA   ASOS

&&

STAARMANN
Local storm report, Jan 25, 11:08 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1108 AM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLOOD            1 N GLASGOW             39.63N 75.74W
01/25/2020                   NEW CASTLE         DE   TRAINED SPOTTER

            MULTIPLE VEHICLES STUCK IN FLOOD WATERS.

&&

STAARMANN
Local storm report, Jan 25, 11:14 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1114 AM EST SAT JAN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FREEZING RAIN    POCONO MOUNTAINS MUNICI 41.14N 75.38W
01/25/2020  M0.30 INCH       MONROE             PA   ASOS

            UPDATES PREVIOUS FREEZING RAIN REPORT FROM
            POCONO MOUNTAINS MUNICIPAL AIRPORT.

&&

STAARMANN

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 10:32 AM ESTAreal Flood WarningPHIChester, Delaware4 hr
Jan 25, 11:34 AM ESTRiver Flood WarningPHIChester7 hr
Jan 25, 11:52 AM ESTAreal Flood AdvisoryPHIBerks, Bucks, Chester, Delaware, Lehigh, Montgomery3 hr
Jan 25, 11:52 AM ESTRiver Flood WarningPHIDelaware4 hr
Jan 25, 12:02 PM ESTAreal Flood WarningPHIChester, Delaware, Philadelphia3 hr
Jan 25, 12:57 PM ESTAreal Flood WarningPHIChester5 hr
Jan 25, 2:59 PM ESTAreal Flood WarningPHIChester, Delaware, Philadelphia3 hr
Jan 25, 3:00 PM ESTAreal Flood WarningPHIChester, Lehigh, Montgomery, Philadelphia4 hr
Jan 25, 3:00 PM ESTAreal Flood WarningPHIChester, Delaware2 hr
Jan 25, 4:05 PM ESTAreal Flood WarningPHIMontgomery, Philadelphia6 hr
Jan 25, 6:28 PM ESTRiver Flood WarningPHIChester, Montgomery, Philadelphia7 hr

Nearby

Areal Flood Warnings in Pennsylvania, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.